MAUDE Adverse Event Report: C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER

C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Model Number 9004
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis/preliminary evaluation: upon receipt of the sample, pre-decontamination testing of the complaint sample will be completed.The complaint sample has been requested.A lot history review revealed this is the only complaint associated with this lot.A device history record (dhr) review was performed and noted the device was manufactured to specification prior to being released for distribution.There was nothing found to indicate there was a manufacturing related cause for this event.Conclusion: when the sample is returned, it will undergo evaluation.The dhr found nothing to indicate a manufacturing related cause for this event.Upon completion of the investigation, a supplement report will be submitted with all relevant information.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that a lutonix percutaneous transluminal drug coated balloon (dcb) dilatation catheter had a twist in the middle of the balloon.The heath care professional (hcp) used a contralateral approach to deliver the lutonix dcb on a stiff guidewire through a 6 fr.Introducer sheath to treat the lesion in the left superficial femoral artery (sfa).The hcp inserted the lutonix dcb into the introducer sheath, without touching the balloon, and did not apply negative pressure while advancing the dcb.Once the lutonix dcb was at the intended treatment site and inflated, the lutonix dcb was observed to have abnormal characteristics under fluoroscopy.The hcp choose to deflate the dcb and withdraw the dcb a few centimeters.The hcp re-inflated the lutonix dcb.Upon re-inflating the dcb, it was discovered to have the same abnormal characteristics as observed in the first inflation.The physician successfully removed the lutonix dcb and visually examined the balloon.The visual examination showed that the balloon had a twist in it.The hcp decided not to use another pta balloon to complete the procedure because the portion of the vessel that was untreated was not heavily diseased and only 1-2 mm did not receive the drug coating.The sample has been requested for return for further evaluation.There was no reported patient injury.
 
Additional Manufacturer Narrative
H3 analysis/device evaluation: upon receipt of the sample, visual examination was performed over the entire length of the catheter revealing striation patterns in the middle of the balloon.Under magnification it was observed, with a member of the lutonix r&d engineering team present, the striations in the middle of the balloon were more apparent.The balloon appeared to have been inflated and deflated.The balloon material did not appear to be twisted as alleged by the hcp.The hcp provided fluoroscopic images and post procedural images with blood residue.The sample was returned to lutonix absent of heavy blood residue.Functional testing determined a 0.035 guidewire could be advanced completely through the catheter without any resistance, under negative pressure.The entire balloon was inflated to 8 atms and no evidence of a twist in the balloon.A lot history review revealed this is the only complaint reported for lot gfaq0511 for the allegation of a twisted balloon.The device history record was reviewed and there was nothing found to indicate there was a manufacturing related cause for this event.Conclusion: based on lutonix investigation, the suspected cause is the catheter was potentially advanced to the target lesion using a twisting motion.While unknown, it¿s possible the catheter became fixed at a distal location, while being rotated, which resulted in a twist over the entire length of the balloon.An attempt was made to replicate the alleged defect of a twisted balloon by the hcp.A lutonix dcb of similar size was used from a retained inventory.An 035 guidewire was inserted through the entire length of the catheter.The distal third of the balloon and guidewire were fixated with a forceps.The catheter hub was then rotated approximately 6-8 turns around the guidewire.These rotations were created along the entire length of the catheter shaft.The balloon was then inflated.As the balloon inflated, the rotations propagated to the middle of the balloon, creating a localized twist in the middle area of the balloon.The balloon was then deflated.As the balloon was deflated, the propagated rotations resumed to their original positions, separating out along the entire length of the catheter, thus removing the localized twist.The complaint is confirmed for the twisting of the balloon upon inflation, however, a definitive root cause could not be established based on the information provided.It is unknown if the patient and/or procedural issues contributed to the reported event.
 
Event or Problem Description

Brand Name
LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Common Device Name
DRUG COATED BALLOON PTA CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (GFO)
289 bay road
queensbury NY 12804
MDR Report Key7865874
Report Number3006513822-2018-00193
Device Sequence Number16573965
Product Code ONU
UDI-Device Identifier00801741088766
UDI-Public(01)00801741088766
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P130024
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2019
Device Model Number9004
Device Catalogue Number9040413600150
Device Lot NumberGFAQ0511
Was Device Available for Evaluation? No
Event Location Hospital
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer10/10/2018
Initial Report FDA Received Date09/11/2018
Supplement Report FDA Received Date10/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1